Alert archive / Vermont / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 7, NWS Burlington, VT

May 22, 2013Franklin County, Grand Isle County, Orleans County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at May 22, 2013, 3:42 PM EDT for Franklin County, Grand Isle County, Orleans County, Vermont. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2013, 3:42 PM EDT (19:42 UTC)
Expired
May 22, 2013, 4:30 PM EDT
In force
48 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon

Counties Franklin County, VT, Grand Isle County, VT, Orleans County, VT

The radar

The Burlington radar (KCXX), 52 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 3:48 PM EDTHAIL 0.75Swanton, VTSPOTTER AND AMATEUR RADIO OPERATOR IN SHELDON REPORTED DIME SIZE HAIL ON HIS DRIVE THROUGH SWANTON.
May 22, 3:55 PM EDTHAIL 0.75Highgate Center, VTREPORT OF DIME SIZE HAIL IN HIGHGATE CENTER. HAIL ACCOMPANIED BY WINDS STRONG ENOUGH TO SWAY TREES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 12:58 PM EDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.7 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2013-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2013-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 326 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
426 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
326 m²/s²
0-3 km storm-relative helicity
406 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

384 
WUUS51 KBTV 221942
SVRBTV
VTC011-013-019-222030-
/O.NEW.KBTV.SV.W.0007.130522T1942Z-130522T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
342 PM EDT WED MAY 22 2013

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ORLEANS COUNTY IN NORTHEAST VERMONT...
  NORTHEASTERN GRAND ISLE COUNTY IN NORTHWEST VERMONT...
  NORTHERN FRANKLIN COUNTY IN NORTHWEST VERMONT...

* UNTIL 430 PM EDT.

* AT 335 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL.
  THE STORM WAS NEAR SWANTON...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
  HIGHGATE FALLS...SHELDON...FRANKLIN...LAKE CARMI STATE PARK...
  ENOSBURG FALLS...RICHFORD...

THIS SEVERE THUNDERSTORM IS ALSO PRODUCING DEADLY CLOUD TO GROUND
LIGHTNING.

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT DAMAGING WINDS OR HAIL TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 800 8 6 3 4 2 7
9...OR BY SUBMITTING A STORM REPORT AT WEATHER.GOV/BURLINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES. WINDS
MAY KNOCK DOWN TREES AND POWER LINES AND DAMAGE BUILDINGS. LARGE HAIL
MAY CAUSE INJURY AND DAMAGE PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM WEDNESDAY
EVENING FOR NORTHERN NEW YORK AND VERMONT.

&&

LAT...LON 4484 7302 4498 7324 4503 7308 4502 7304
      4502 7243
TIME...MOT...LOC 1942Z 244DEG 21KT 4494 7309

$$

JN
1 follow-up statement
268 
WWUS51 KBTV 222013
SVSBTV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
413 PM EDT WED MAY 22 2013

VTC011-013-019-222023-
/O.CAN.KBTV.SV.W.0007.000000T0000Z-130522T2030Z/
ORLEANS VT-GRAND ISLE VT-FRANKLIN VT-
413 PM EDT WED MAY 22 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ORLEANS COUNTY IN
NORTHEAST VERMONT...AND NORTHERN FRANKLIN AND NORTHEASTERN GRAND ISLE
COUNTIES IN NORTHWEST VERMONT IS CANCELLED...

THE THREAT OF DAMAGING HAIL HAS DIMINISHED. THEREFORE THE
NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE THUNDERSTORM
WARNING.

HOWEVER...THUNDERSTORMS WITH SMALL HAIL...BRIEF GUSTY WIND...HEAVY
DOWNPOURS...AND DEADLY LIGHTNING REMAIN POSSIBLE.

STAY AWAY FROM WINDOWS AND DOORS DURING THUNDERSTORMS. REMAIN IN SAFE
SHELTER AT LEAST 30 MINUTES AFTER YOU HEAR THE LAST CLAP OF THUNDER.

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT DAMAGING WINDS OR HAIL TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 800 8 6 3 4 2 7
9...OR BY SUBMITTING A STORM REPORT AT WEATHER.GOV/BURLINGTON.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
WEDNESDAY EVENING FOR NORTHERN NEW YORK AND VERMONT.

LAT...LON 4484 7302 4498 7324 4503 7308 4502 7304
      4502 7243
TIME...MOT...LOC 2013Z 244DEG 21KT 4502 7286

$$

JN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:59 PM EDT, 43 minutes earlier.

Area forecast discussion, May 22, 2:59 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
259 PM EDT WED MAY 22 2013

.SYNOPSIS...
A WARM FRONT LIFTING NORTHEASTWARD ACROSS THE REGION LATE THIS
AFTERNOON AND EVENING WILL BRING THE POTENTIAL FOR ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS. SOME THUNDERSTORMS MAY BE
SEVERE AND PRODUCE LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY
DOWNPOURS. A SLOW-MOVING COLD FRONT WILL THEN APPROACH FROM THE
EASTERN GREAT LAKES REGION BRINGING ADDITIONAL WIDESPREAD RAINFALL
AND EMBEDDED THUNDERSTORMS DURING THURSDAY AND THURSDAY NIGHT.
WHILE IT WON/T BE RAINING CONTINUOUSLY...PERIODS OF BRIEFLY HEAVY
RAIN ASSOCIATED WITH THE SHOWERS AND THUNDERSTORMS WILL GENERALLY
BRING AN ADDITIONAL 1 TO 2 INCHES OF RAIN ACROSS THE NORTH COUNTRY
THROUGH THURSDAY NIGHT. SOME MINOR FLOODING WILL BE
POSSIBLE...MAINLY THURSDAY INTO THURSDAY NIGHT WITH THE MOST
WIDESPREAD RAINFALL.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
AS OF 122 PM EDT WEDNESDAY...SEVERE THUNDERSTORM WATCH ISSUED FOR
THE ENTIRE FORECAST AREA THRU 10PM.

UNSETTLED PATTERN CONTINUES ACROSS THE NORTH COUNTRY IN VCNTY OF
E-W ORIENTED FRONTAL ZONE WHICH REMAINS DRAPED ACROSS THE REGION.
SFC TROUGH AND 850MB TEMP GRADIENT SUGGESTS SYNOPTIC FRONTAL ZONE
IS UP NEAR THE INTL BORDER...BUT GIVEN THE WIDESPREAD CONVECTION
THAT HAS OCCURRED IN SEVERAL WAVES DURING THE PAST 6-12
HOURS...THE EFFECTIVE FRONTAL POSITION EXTENDS ACROSS THE SRN TIER
OF NY INTO NWRN CT WHERE LARGE MESOSCALE COLD POOL HAS BEEN
ESTABLISHED.

THERE ARE SLIGHT 700-500MB HEIGHT RISES THIS MORNING THRU EARLY
AFTN...AND ABSENCE OF LOW-LEVEL CONVERGENCE SUGGESTS ADDITIONAL
RAINFALL IS UNLIKELY THRU ABOUT 19Z. CLOUDS BUT NO PCPN THRU MID
AFTN...WILL TREND SKY COVER FROM OVC TO BKN BY NOONTIME.
THEREAFTER...THERE IS A SWLY BACKING AND STRENGTHENING OF 850MB
FLOW ACROSS WRN PA INTO CENTRAL NY PER MODEL GUIDANCE. FEEL THAT
REMNANT OUTFLOW BOUNDARY ACROSS CENTRAL NY WILL ENHANCE
ISENTROPIC ASCENT LATE IN THE DAY ACROSS THE ADIRONDACKS AND
S-CENTRAL VT...ALLOWING FOR DEVELOPMENT OF SHOWER AND TSTM
ACTIVITY. THE 00Z NAM SHOWS DEVELOPMENT OF MUCAPE OF 500-1000
J/KG ACROSS ALL BUT NERN PORTION OF THE FORECAST AREA 21-00Z. RAP
SOUNDINGS SHOW A BIT MORE INSTABILITY...UP TO 1500 J/KG...THOUGH
SFC DEWPOINTS MAY BE A BIT OVERDONE HERE. BASED ON CONSENSUS OF
THE MODELS INCLUDING LOCALLY RUN 4KM WRF...LOOKING FOR
DEVELOPMENT OF A FEW STRONG LATE DAY/EVENING TSTMS AS WELL. SPC
CALIBRATED SVR PROBABILITIES AND DAY 1 OUTLOOK SUPPORT A FEW
SEVERE STORMS...AND MENTIONED GUSTY WINDS AND SMALL HAIL IN THE
FORECAST AND HWO FOR LATE AFTN/EVENING. DEEP LAYER (SFC-6KM)
SHEAR EXCEEDS 40 KTS AND IS SUPPORTIVE OF SOME LONG-LIVED
UPDRAFTS. 00Z ALB SOUNDING SHOWED PW VALUES OF 1.52"...AND NWD
ADVECTION OF THIS MOIST AIR MASS WILL ALSO YIELD LOCALLY HEAVY
DOWNPOURS WITH THE CONVECTION LATE THIS AFTN INTO THIS EVENING.
AFTN TEMPS TODAY HIGHLY DEPEND ON SOME SUNNY BREAKS DURING THE
LATE MORNING-MID AFTN PERIOD. ANTICIPATE SOME INTERVALS OF SUN
TODAY...AND WITH 850MB TEMPS OF +14C COULD WARM QUICKLY DURING
THE EARLY AFTN. HIGH TEMPERATURES IN THE VALLEYS GENERALLY IN THE
MID TO UPR 70S...BUT COULD REACH 80F IF WE GET A BIT MORE
SUNSHINE AND INSOLATIONAL HEATING.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH FRIDAY/...
AS OF 418 AM EDT WEDNESDAY...DEEP-LAYER SWLY FLOW AND WARM
ADVECTION CONTINUES OVERNIGHT...WITH BEST ISENTROPIC ASCENT
GRADUALLY SHIFTING NORTH AND EAST. HAVE CARRIED LIKELY POPS FOR
WIDESPREAD SHOWERS AND CONTINUED EMBEDDED TSTMS. SOME DECREASE IN
CAPE OVERNIGHT...SO KEPT ENHANCED WIND/HAIL WORDING JUST THRU THE
EVENING HOURS. LOWS WILL BE ON THE WARM SIDE TONIGHT WITH 60S
DEWPOINTS IN PLACE ALONG WITH CLOUDS AND S-SW WINDS ALL NIGHT.
LOW TEMPS WILL MAINLY BE IN THE UPR 50S TO LOWER 60S.

THURSDAY WILL PRODUCE OUR MOST WIDESPREAD RAINFALL AS COLD FRONT
AND ASSOCIATED POSITIVE TILT 500MB TROUGH BEGINS TO SHIFT SLOWLY
SEWD ACROSS THE FORECAST AREA. MOIST AND MARGINALLY UNSTABLE AIR
MASS WILL SUPPORT SEVERAL BANDS OF SLOW MOVING CONVECTION
ALONG/IN ADVANCE OF THE COLD FRONT. GIVEN THE SETUP...MOST OF THE
NWP QPF LOOKED ON THE LOW SIDE GIVEN EVOLUTION AND MOIST AIR MASS
IN PLACE. TRENDED CLOSER TO HIGHER ECMWF QPF WITH WIDESPREAD 1+"
RAINFALL AMTS ACROSS THE CWA. SOME OF THIS HEAVY RAIN CONTINUES
INTO THURSDAY NIGHT...ESPECIALLY CENTRAL AND ERN VT. CAN/T RULE
OUT LOCALIZED 2" RAINFALL AMTS BEFORE THINGS LIGHTEN UP EARLY
FRIDAY. SOME MINOR FLOODING IS POSSIBLE...REFER TO HYDRO SECTION
BELOW. HIGHS THURSDAY GENERALLY IN THE MID 70S. EPISODES OF
SHOWERS/TSTMS EXPECTED UNDER CLOUDY SKIES.

FRIDAY...LIKELY POPS FOR RAIN SHOWERS IN THE MORNING...THEN
SLOW/GRADUAL DRYING FROM NW-SE ACROSS THE REGION. SHOULD SEE SOME
PARTIAL SUNSHINE LATE IN THE DAY FROM THE CHAMPLAIN VALLEY WWD.
COOLER TEMPS WITH HIGHS IN THE LOW-MID 60S.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 255 PM EDT WEDNESDAY...STILL NOT A VERY CLEAR CUT FORECAST
FOR THE HOLIDAY WEEKEND, BUT IT'S LOOKING INCREASINGLY LIKELY THAT
SATURDAY WILL FEATURE SOME RAIN -- AND PERHAPS EVEN INTO SUNDAY
FOR PARTS OF THE AREA THANKS TO A SLOW MOVING UPPER TROUGH AND
ASSOCIATED SURFACE LOW PRESSURE. MEMORIAL DAY AND AFTER DOES LOOK
DRY WITH WARMING TEMPERATURES. DAILY SPECIFICS BELOW:

SATURDAY: DECENT AMOUNT OF VARIABILITY IN THE MODELS. NAM PUSHES
THE TROUGH AND LOW PRESSURE OUT THE QUICKEST AND WOULD FEATURE A
PRETTY DRY DAY, WHILE 12Z GFS AND 00Z EURO ARE PRETTY SIMILAR
FEATURING A "BATTEN DOWN THE HATCHES" WET DAY AS THEY HOLD BACK
THE TROF AND LOW THE LONGEST. THIS SOLUTION WOULD FEATURE A SLUG
OF HEAVY RAIN, PROBABLY ACROSS VERMONT -- AND THIS COULD RESULT IN
FLOODING ISSUES. 00Z GFS ENSEMBLES ARE A BIT QUICKER, BUT STILL
FEATURE PRECIPITATION FOR THE DAY. GIVEN A BIG OMEGA BLOCK
EXPECTED TO FORM OVER THE ATLANTIC, THAT MEANS EVERYTHING WILL
SLOW DOWN. THUS FEEL THE FAST NAM NEEDS TO BE DISCARDED, BUT THE
GFS/EURO COMBO MIGHT BE A LITTLE SLOW. AT THE END OF MY THOUGHT
PROCESS THOUGH, FELT IT NECESSARY TO INCREASE POPS -- WITH THE
BEST CHANCE ACROSS VERMONT WHERE IT WILL BE CLOSER TO THE LOW OFF
THE COAST. ST LAWRENCE VALLEY SHOULD REMAIN DRY AND A LITTLE BIT
OF LIGHT RAIN COULD COME BACK TO THE 'DACKS. WITH ALL THE CLOUDS
AND COLD AIR WITH THE ASSOCIATED TROUGH, TEMPERATURES WILL BE WELL
BELOW NORMAL, 50S IN THE VALLEYS AND 40S IN THE HIGHER TERRAIN.
GONNA BE A DAMP/DREARY DAY. ADDING TO THE MISERY WILL BE SOME
BREEZY CONDITIONS. NORTH/NORTHWEST WINDS SHOULD GUST UPWARDS OF 25
MPH. COME SATURDAY NIGHT, COLDER AIR ALOFT COULD RESULT IN A
LITTLE BIT OF SNOW AT ELEVATIONS PRIMARILY ABOVE 2500FT.

SUNDAY: WILL BE A TRANSITION DAY. LOW PRESSURE WILL BE MOVING
TOWARD THE CANADIAN MARITIMES, BUT ENOUGH MOISTURE ROTATING BACK
SO THAT I EXPECT CLOUDS AND LIGHT PRECIPITATION TO CONTINUE,
ESPECIALLY ACROSS EASTERN SECTIONS. HAVE PLACED LOW CHANCE POPS
BACK TO THE CHAMPLAIN VALLEY WITH HIGHER IN EASTERN VERMONT. NEW
YORK SHOULD REMAIN DRY. BY LATE IN THE DAY, CLOUDS SHOULD BE
BREAKING UP FROM WEST TO EAST. WILL BE CHILLY AND CONTINUED
BREEZY. 850MB TEMPERATURES ALOFT WILL BE ON EITHER SIDE OF 0C.
EVEN IN PERFECTLY SUNNY/DRY CONDITIONS, THIS WOULD ONLY SUPPORT
VALLEY HIGHS ABOUT 60F. WITH CLOUDS AND CONTINUED NORTHERLY FLOW,
I SUSPECT LOW 50S WILL BE IT FOR LOWER ELEVATIONS AND 40S IN THE
HIGHER TERRAIN. AGAIN SUNDAY MORNING AT THE HIGHEST SUMMITS, I'M
EXPECTING A LITTLE BIT OF SNOW. MAYBE ACCUMULATING TO 1" OR SO ON
MANSFIELD BY MID-DAY.

MEMORIAL DAY: GETTING BETTER AND WILL BE THE BEST DAY FOR ALL
OUTDOOR ACTIVITIES. PERHAPS RESIDUAL CLOUDS EARLY ACROSS THE EAST,
BUT OTHERWISE MOSTLY SUNNY. STILL COOL ALOFT, BUT 850MB
TEMPERATURES UP TO ABOUT 4C, SUPPORTING SURFACE HIGHS ABOUT 10F
WARMER THAN SUNDAY. LOTS OF LOW-MID 60S AT LOWER ELEVATIONS AND
UPPER 50S AT HIGHER ELEVATIONS.

DO NEED TO NOTE THAT THE 12Z EURO IS JUST COMING IN, AND IT
SUGGESTS AN EVEN SLOWER MOVE OUT OF THE TROUGH AND UPPER LOW. IN
FACT, IF THAT MODEL FORECAST ENDS UP PERFECT, THEN EVEN MONDAY
WILL BE CLOUDY/COOL/SOME RAIN -- VERY MUCH LIKE SUNDAY.

TUESDAY/WEDNESDAY: RIDGING SLOWLY BUILDS IN, ALONG WITH WARMER
TEMPERATURES ALOFT. EACH DAY SHOULD FEATURE TEMPERATURES ABOUT 5
TO 7 WARMER THAN THE PREVIOUS ONE -- SO SHOULD BE SOME NICE DAYS
(AGAIN ASSUMING THINGS DONT COME TO A COMPLETE STANDSTILL AND KEEP
US SMACK IN THE MIDDLE OF THE TROUGH).

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
THROUGH 18Z THURSDAY...SHOWERS AND THUNDERSTORMS ACROSS THE
REGION WILL GENERALLY MOVE WEST TO EAST. VFR CONDITIONS WILL
DETERIORATE TO MVFR WITHIN SHOWERS AND LIFR/IFR IN AND AROUND
THUNDERSTORMS THIS AFTERNOON THROUGH THE EVENING HOURS. SOME
THUNDERSTORMS WILL CONTAIN SMALL HAIL AND DANGEROUS WIND GUSTS IN
EXCESS OF 50 KTS. KSLK ALREADY EXPERIENCING SOME TS...WITH KRUT
SEEING MVFR CIGS IN RAIN SHOWERS. KPBG/KBTV AND KMPV WILL LIKELY
SEE CONVECTION WITHIN THE NEXT 2 HRS AND CONTINUE THROUGH THE
EVENING. KMSS JUST NORTH OF BEST INSTABILITY...BUT WILL ALSO
LIKELY SEE SOME CONVECTION.

AFTER THE STORMS AND SHOWERS TAPER OFF...MAINLY AFTER
06Z...MOISTURE WHERE IS HAS RAINED WILL CONTINUE MVFR CIGS...BUT
WINDS WILL BEGIN TO PICK UP OUT OF THE S-SW WITH GRADUALLY
IMPROVING CONDITIONS TOWARDS MID MORNING.

OUTLOOK 18Z THURSDAY THROUGH MONDAY... UNSETTLED WX WITH
OCCASIONAL SHOWERS/STORMS WL CONT FOR THURSDAY INTO FRIDAY ACRS
OUR TAF SITES. THE STRONGER SHOWERS/STORMS ON THURS AFTN/EVENING
ASSOCIATED WITH A SFC COLD FRNT WL PRODUCE MVFR CONDITIONS...WITH
BRIEF PERIODS OF IFR LIKELY. ALSO...ANY STORMS WL HAVE THE
POTENTIAL TO PRODUCE GUSTY SFC WINDS UP TO 40 MPH. AREAS OF FOG
AND LOW CLOUDS WL BE POSSIBLE ON THURSDAY NIGHT...WITH SOME
LOCALIZED IFR/LIFR LIKELY. SCATTERED SHOWERS MAY LINGER INTO
SATURDAY/SUNDAY WITH MVFR...BEFORE HIGH PRES SLOWLY BUILDS INTO
THE REGION BY EARLY NEXT WK. GUSTY NORTHWEST WINDS WL BE POSSIBLE
OVER THE WEEKEND...WITH AREAS OF LLVL TURBULENCE.

&&

.HYDROLOGY...
430AM WEDNESDAY...WIDESPREAD 1.0" TO 1.5" RAINFALL (WITH LOCALLY
HIGHER AMTS) HAS OCCURRED ACROSS THE NORTH COUNTRY DURING THE
PAST 24-30 HOURS ASSOCIATED WITH SEVERAL EPISODES OF HEAVY
SHOWERS AND TSTMS. AN ADDITIONAL 1-2" RAINFALL IS FORECAST
BETWEEN LATE AFTN/EVENING SHOWERS AND TSTMS AND THE MORE
WIDESPREAD RAIN AND EMBEDDED TSTMS ON THURSDAY. WHILE ANTECEDENT
SOIL CONDITIONS HAVE BEEN DRY...AND VEGETATION IS FULLY
ACTIVE...THE ADDITIONAL RAINFALL WILL EVENTUALLY BRING THE
POTENTIAL FOR STREET/POOR DRAINAGE FLOODING. ASSOCIATED MINOR
FLOODING WOULD MOST LIKELY OCCUR DURING THE DAY THURSDAY AND INTO
THURSDAY NIGHT. MAIN-STEM RIVER FLOODING IS NOT FORECAST...BUT
MAY NEED TO WATCH SOME OF THE SMALLER RIVERS AND STREAMS THAT
COULD LOCALLY EXCEED BANKFUL LATER THURSDAY AND THURSDAY NIGHT.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...BANACOS
NEAR TERM...BANACOS/NEILES
SHORT TERM...BANACOS
LONG TERM...NASH
AVIATION...KGM/TABER
HYDROLOGY...
Hazardous weather outlook, May 22, 1:07 PM EDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
107 PM EDT WED MAY 22 2013

NYZ026>031-034-035-087-VTZ001>012-016>019-231715-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
107 PM EDT WED MAY 22 2013

...SEVERE THUNDERSTORM WATCH 210 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A SLOW MOVING SURFACE COLD FRONT WILL PRODUCE NUMEROUS SHOWERS
AND THUNDERSTORMS ACROSS THE NORTH COUNTRY ON THURSDAY. THESE
STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL IN A
SHORT PERIOD OF TIME...WHICH WILL INCREASE THE THREAT FOR POOR
DRAINAGE AND MINOR FIELD FLOODING. IN ADDITION...A FEW STRONGER
STORMS COULD PRODUCE LOCALIZED GUSTY WINDS AND SMALL HAIL...ALONG
WITH DANGEROUS CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, May 22, 9:48 AM EDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
948 AM EDT WED MAY 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     2 NNE RICHMOND          44.43N  72.98W
05/21/2013                   CHITTENDEN         VT   NWS EMPLOYEE

            TREE DOWN ON BROWNS TRACE ROAD.

&&

EVENT NUMBER BTV1300037

NEILES
Special weather statement, May 22, 12:25 PM EDT, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1225 PM EDT WED MAY 22 2013

NYZ026>031-034-035-087-VTZ001>012-016>019-230000-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
1225 PM EDT WED MAY 22 2013

...THUNDERSTORMS POSSIBLE OVER THE NORTH COUNTRY THIS AFTERNOON AND EVENING...

THUNDERSTORMS WILL BEGIN TO DEVELOP OVER THE NORTH COUNTRY THIS
AFTERNOON. SMALL HAIL...LOCALLY HEAVY DOWNPOURS AND STRONG GUSTY
WINDS 45 MPH OR HIGHER COULD ACCOMPANY ANY STORMS THAT DO DEVELOP.
THE STORM PREDICTION CENTER HAS THE ENTIRE REGION UNDER SLIGHT
RISK FOR SEVERE THUNDERSTORMS.

JN
Special weather statement, May 22, 1:02 PM EDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
102 PM EDT WED MAY 22 2013

NYZ026-027-029>031-034-087-221900-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE-
SOUTHERN FRANKLIN-WESTERN CLINTON-WESTERN ESSEX-
SOUTHWESTERN ST. LAWRENCE-
INCLUDING THE CITIES OF...MASSENA...MALONE...STAR LAKE...
SARANAC LAKE...TUPPER LAKE...DANNEMORA...LAKE PLACID...
OGDENSBURG...POTSDAM...GOUVERNEUR
102 PM EDT WED MAY 22 2013

...SHOWERS AND THUNDERSTORMS OVER NORTHERN NEW YORK THROUGH 300 PM...

SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING OVER NORTHERN
NEW YORK AS OF 100 PM. THESE STORMS WILL MOVE SLOWLY EAST THROUGH
300 PM AND MAY CONTAIN LOCALLY HEAVY DOWNPOURS...FREQUENT
LIGHTNING AND WIND GUSTS UP TO 45 MPH.

JN
Special weather statement, May 22, 1:28 PM EDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
128 PM EDT WED MAY 22 2013

NYZ028-035-VTZ001-002-005-009-011-016>019-221900-
EASTERN CLINTON-EASTERN ESSEX-GRAND ISLE-WESTERN FRANKLIN-
WESTERN CHITTENDEN-WESTERN ADDISON-WESTERN RUTLAND-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...PLATTSBURGH...PORT HENRY...
TICONDEROGA...ALBURGH...SOUTH HERO...ST. ALBANS...BURLINGTON...
MIDDLEBURY...VERGENNES...RUTLAND...ENOSBURG FALLS...RICHFORD...
UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...KILLINGTON
128 PM EDT WED MAY 22 2013

...STRONG THUNDERSTORMS ACROSS THE CHAMPLAIN VALLEY THIS AFTERNOON...

STRONG THUNDERSTORMS WILL BEGIN TO MOVE INTO THE ENTIRE CHAMPLAIN
VALLEY BY 145 PM. THESE STORMS WILL MOVE SLOWLY EAST OUT OF THE
ADIRONDACKS AND THROUGH THE CHAMPLAIN VALLEY THROUGH 300 PM. YOU
CAN EXPECT LOCALLY HEAVY DOWNPOURS...SMALL HAIL AND GUSTY WINDS TO
45 MPH DURING THIS TIME.

JN
Special weather statement, May 22, 3:02 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
302 PM EDT WED MAY 22 2013

NYZ026>031-034-035-087-VTZ001>012-016>019-222100-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
302 PM EDT WED MAY 22 2013

...THUNDERSTORMS TO CONTINUE ACROSS THE NORTH COUNTRY THIS AFTERNOON...

STRONG THUNDERSTORMS WILL CONTINUE TO DEVELOP AND SLOWLY MOVE
THROUGH THE REGION THROUGH 500 PM. DURING THIS TIME...STRONG GUSTY
WINDS UP TO 45 MPH...SMALL HAIL AND LOCALLY HEAVY DOWNPOURS NEAR
AN INCH ARE POSSIBLE. THE POTENTIALLY HEAVY RAIN CAN CREATE
PONDING POTENTIAL ON AREA ROADWAYS...SO TRAVELERS SHOULD USE
CAUTION.

JN

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:00 PM EDTSevere Thunderstorm WarningBTVAddison, Chittenden, Grand Isle, Washington60 min
May 21, 8:18 PM EDTSpecial Weather StatementBTVAddison42 min
May 21, 8:42 PM EDTSpecial Weather StatementBTVCaledonia, Essex, Franklin, Lamoille, Orange, Orleans and 1 more63 min
May 21, 8:52 PM EDTSpecial Weather StatementBTVOrange53 min
May 21, 9:51 PM EDTSpecial Weather StatementBTVWindsor54 min
May 22, 3:19 PM EDTSevere Thunderstorm WarningBTVFranklin, Grand Isle56 min
May 22, 3:28 PM EDTSevere Thunderstorm WarningBTVAddison, Chittenden62 min
May 22, 4:36 PM EDTSpecial Weather StatementBTVAddison, Rutland39 min
May 22, 5:19 PM EDTSevere Thunderstorm WarningBTVAddison, Chittenden, Franklin, Grand Isle, Lamoille, Washington56 min
May 22, 6:02 PM EDTSevere Thunderstorm WarningBTVAddison, Chittenden, Washington58 min
May 22, 6:09 PM EDTSpecial Weather StatementBTVChittenden51 min
May 22, 6:09 PM EDTSevere Thunderstorm WarningBTVCaledonia, Chittenden, Franklin, Lamoille, Orleans, Washington51 min
May 22, 6:49 PM EDTSevere Thunderstorm WarningBTVCaledonia, Chittenden, Essex, Lamoille, Orange, Orleans and 1 more56 min
May 22, 6:50 PM EDTSpecial Weather StatementBTVChittenden3 hr

Nearby

Severe Thunderstorm Warnings in Vermont, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.